Hail, Nolan
- When
- June 23, 6:47 PM CST to 6:49 PM CST
- Where
- Nolan County, 5.35 mi NW of Sweetwater Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.520, -100.540
Scattered showers and thunderstorms developed across portions of West Central Texas along a remnant outflow boundary and along the dryline. A few strong to severe thunderstorms developed, resulting in damaging wind and large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered showers and thunderstorms developed across portions of West Central Texas along a remnant outflow boundary and along the dryline. A few strong to severe thunderstorms developed, resulting in damaging wind and large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:38 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 638 PM CDT Sat Jun 23 2018 .AVIATION... /00Z TAFS/ VFR conditions currently prevail across all terminals this evening. Thunderstorms have formed to the west of the Big Country along a sharpening dry line. Models continue to develop additional activity this evening with KABI the most likely terminal to be impacted by convection. Thus, will include VCTS at KABI after 0100Z. Otherwise, low level stratus will once again develop across the southern terminals overnight, with MVFR ceilings possible at KJCT, KBBD,and KSOA. Breezy southerly winds will remain elevated at all terminals through the next 24 hours. && .PREV DISCUSSION... /issued 233 PM CDT Sat Jun 23 2018/ SHORT TERM... (Tonight and Sunday) Hot temperatures continue areawide this afternoon with heat indices expected to reach between 105 and 109 degrees by late afternoon. A Heat Advisory remains in effect across the forecast area until 8 PM this evening. The other concern late this afternoon into the evening hours will be the chance for convection across western and northern portions of the forecast area. A residual outflow boundary that was situated across the Big Country earlier, has retreated north across far northern portions of the Big Country this afternoon. This boundary will serve as a focus for thunderstorm development by late afternoon or early evening as convective inhibition weakens due to intense surface heating. Isolated to widely scattered storms may also develop across far western portions of the Concho Valley and Big Country in an area of weak surface convergence along the dryline. Most of the Hi-Res models continue to show the bulk of precipitation occurring along and north of a Sterling city to Brownwood line this evening. Given MLCAPE between 3000-4000 J/KG, sufficient deep layer shear(30 knots) and DCAPE values around 2000 J/KG, severe storms remain a concern, with large hail and damaging downburst winds possible this evening. On Sunday, hot and dry conditions will prevail, although afternoon temperatures will be a little cooler with highs 99 to 103 degrees. Still may need a Heat Advisory across northern portions of the forecast area where heat index values will be near 105 degrees but will defer this to the overnight shift to better ascertain. LONG TERM... (Monday through next Saturday) ..Hot and dry weather will continue... The month of June is shaping up to be one of the hottest for many locations across the area. The hottest June on record for Abilene was back in 1953; while the hottest June on record for San Angelo was back in 2011. With just seven days left in the month, we could see a new monthly June record for warmest month set at both Abilene and San Angelo. The main driver of our weather across much of West Central Texas will be a subtropical high pressure that will slide west across the eastern Gulf of Mexico. Winds will continue to be from the southeast across the region through much of the week. The center of the thermal ridge will stay across eastern New Mexico and far western Texas, but 850mb temperatures over our area will continue to be in the 24 to 27 degrees Celsius range over the next 7 days. With mostly clear skies and plenty of sunshine, afternoon highs will continue to be in the mid to upper 90s on Monday and Tuesday, then warming into the upper 90s to near 100 degrees through the last half of the week. A few weak upper level shortwaves could kick off some isolated thunderstorms during the afternoons, but confidence is low and currently have no mention of POPs in the forecast. Overnight lows through the week will remain warm with overnight lows staying in the mid to upper 70s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 101 74 97 / 50 5 5 5 San Angelo 77 102 74 98 / 20 5 5 5 Junction 75 99 74 95 / 10 0 5 10 Brownwood 76 99 74 96 / 40 0 5 5 Sweetwater 76 101 74 96 / 40 5 5 5 Ozona 75 98 73 94 / 5 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble- Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && 42
Hazardous Weather Outlook National Weather Service San Angelo TX 247 PM CDT Sat Jun 23 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-242000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 247 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures will persist across the area through early evening. A Heat Advisory remains in effect until 8 PM. Scattered thunderstorms may develop late this afternoon into the evening hours for areas along and north of a Sterling City to Brownwood line. Some of these thunderstorms may become severe, with large hail and damaging downburst winds possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed primarily across the Big Country this evening.
Special Weather Statement
National Weather Service San Angelo TX
614 PM CDT SAT JUN 23 2018
TXZ064-240000-
Sterling TX-
614 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Forsan, or 19 miles southeast of Big Spring, moving
northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Sterling County.
LAT...LON 3208 10126 3209 10102 3209 10100 3205 10097
3194 10123 3199 10127
TIME...MOT...LOC 2313Z 238DEG 48KT 3207 10121Special Weather Statement
National Weather Service San Angelo TX
702 PM CDT SAT JUN 23 2018
TXZ064-240045-
Sterling TX-
702 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 745 PM
CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Sterling City, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Sterling County.
LAT...LON 3209 10109 3209 10083 3175 10082 3169 10126
3197 10127
TIME...MOT...LOC 0001Z 239DEG 43KT 3189 10121Special Weather Statement
National Weather Service San Angelo TX
714 PM CDT SAT JUN 23 2018
TXZ098-113-114-240100-
Haskell TX-Shackelford TX-Jones TX-
714 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stamford, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Avoca around 740 PM CDT.
Lueders around 800 PM CDT.
Other locations impacted by this storm include Big Country Baptist
Assembly and The Intersection Of Us-180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 9947 3296 9947 3296 9945 3268 9961
3290 9996 3307 9985
TIME...MOT...LOC 0013Z 299DEG 16KT 3295 9983Special Weather Statement
National Weather Service San Angelo TX
742 PM CDT SAT JUN 23 2018
TXZ064-240130-
Sterling TX-
742 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STERLING COUNTY UNTIL 830
PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sterling City, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Sterling City around 800 PM CDT.
Broome around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10126 3183 10082 3178 10082 3156 10096
3156 10104 3166 10127
TIME...MOT...LOC 0041Z 302DEG 22KT 3183 10117The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter measured a wind gust of 87 mph.
Law enforcement estimated a wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767218, 767219, 767220, 767221, 767222.